Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Severe cramps in the leg after spinal fusion surgery. Is it normal?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 514 Questions
Question
I have had 4 spinal fusions and now fused from S3 up o T9. The last surger was one year ago. Pain is severe at times and the Doctor is recommending extending fusion up to T4. I am now having cramps in my legs. Sometimes thighs, next time calf or feet. Always at rest and very painful. Is this common after surgery?
Posted Wed, 11 Apr 2012 in Brain and Spine
 
 
Answered by Dr. Sujeet N Charugulla 4 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Surgical manipulations cause mild trauma to the nerve sheaths which might be slightly swollen and thus causing pressure changes in the nerve bundles within. This can cause numbness of the areas supplied by the involved nerve bundles (following the dermatomal rules).

Yes, these are common after neurosurgeries and will subside with time.
You could perhaps try mild movements of the affected areas as per the instructions / demonstrations of your physiotherapist after the absolute bed rest period is over.

Hypertension itself causes cramps without any surgical history in people. So, I am sure this is absolutely fine as you mentioned it under control.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Sincerely,

Dr Sujeet N Charugulla, MBBS, MD
Consultant Physician.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions